Tornadoes · United States · Florida · 2009

EF0 tornado, Auburndale, Florida, August 12, 2009

This EF0 tornado ran 0.1 miles across Polk County on August 12, 2009, touching down at 5:20 PM EDT and reaching 30 yards wide. It killed nobody, and did $35,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 12, 2009
Touchdown
5:20 PM EDT (21:20 UTC)
Lifted
5:23 PM EDT (21:23 UTC)
On the ground
3 minutes
Path length
0.1 miles (0.2 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
Property damage
$35,000
County
Polk County
Touchdown point
28.100, -81.777
Lift-off point
28.101, -81.775
Record number
0908121520-01

What the Weather Service recorded

Scattered afternoon thunderstorms formed along sea breeze and outflow boundaries briefly causing a tornado to touch down and causing lightning damage to a residence.

A EF-0 tornado briefly touched down in the Diamond Ridge neighboorhood of Auburndale. Several trees were snapped or uprooted, and there was damage to fences, sheds, well-anchored playground equipment, and a screen porch was destroyed also causing minor roof damage where it was attached to the home.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

3 minutes of warning. NWS TBW issued a tornado warning for this county at 21:17 UTC, 3 minutes before the tornado touched down, in force until 21:30 UTC.

Issued (UTC)ExpiredProductOffice
21:17 UTC21:30 UTCTornado WarningTBW

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:52 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the tornado touched down at Aug 12, 1:55 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 12, 1:55 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
155 PM EDT WED AUG 12 2009

.SHORT TERM (TONIGHT-FRIDAY)...STRONG THUNDERSTORMS DEVELOPED OVER
PINELLAS COUNTY AROUND NOON AND ADDITIONAL STORMS ARE EXPECTED TO
APPEAR ALONG THE COASTLINE AS THE WEST COAST SEA BREEZE
INTENSIFIES...THEN SPREAD INTO THE INTERIOR AREAS DURING THE REST OF
THE AFTERNOON AND EARLY EVENING HOURS. A DEEPENING TROUGH ACROSS
THE EASTERN STATES IS WEAKEN THE HIGH PRESSURE ALOFT WHILE BRINGING
A MORE SW/W FLOW AT THE SURFACE THROUGH THE EVENING HOURS. SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT...FOR WHICH LOW END
SCATTERED/30 PERCENT REMAIN IN THE FORECAST UNTIL MIDNIGHT.

FOR THURSDAY AND FRIDAY...NOT A LOT OF CHANGES ARE EXPECTED TERMS OF
THE OVERALL SYNOPTIC SCENARIO. SFC RIDGE TO OUR NE EXTENDING INTO
CENTRAL FLORIDA WILL KEEP WEAK S/SW FLOW BECOMING VARIABLE FOR
EXTENDED PERIODS OF TIME. U/L TROUGH ACROSS THE EASTERN SEABOARD
BEGINS BREAKING DOWN ON FRIDAY WHILE MODEL DATA CONTINUES TO SUGGEST
A POSSIBLE TROPICAL WAVE APPROACHING THE STATE FROM THE SOUTHEAST.
SEA BREEZES WILL BE THE MAIN MECHANISM FOR CONVECTION EACH AFTERNOON
WITH 50 PERCENT CHANCE OF THUNDERSTORMS IN PLACE.

TEMPERATURES WILL REMAIN AT OR SLIGHTLY WARMER THAN NORMALS...EXCEPT
LOCATIONS WITH HEAVY RAIN AND THUNDERSTORM ACTIVITY DURING THE EARLY
AFTERNOON WHERE COOLER TEMPS ARE POSSIBLE.

&&

.LONG TERM (FRI NIGHT THROUGH WEDNESDAY)...TROPICAL WAVE AND
ASSOCIATED MOISTURE MOVES NEAR THE SOUTHERN TIP OF THE PENINSULA
FRIDAY NIGHT. THE GFS IS TRENDING FURTHER SOUTHWARD WITH THIS
FEATURE AND THE ECMWF IS EVEN FURTHER SOUTH THAN THE LATEST GFS
RUN...AND KEEPS MOST OF THE MOISTURE OUT OF OUR AREA ENTIRELY ON
SATURDAY. WITH THIS IN MIND...ADJUSTED POPS SLIGHTLY ON
SATURDAY...KEEPING LIKELY POPS FOR THE SOUTHERN TWO THIRDS OF THE
AREA AND SCALING BACK TO HIGH-END CHANCE UP NORTH AWAY FROM MOISTURE
AXIS. THIS WAVE MOVES INTO THE GULF AND TOWARDS THE COAST OF MS/AL
BY SUNDAY MORNING...AND WITH THIS TRACK HIGHER COVERAGE OF STORMS
WILL LIKELY PERSIST OVER OUR COASTAL WATERS THROUGH SUNDAY
AFTERNOON. DRIER AIR IN THE WAKE OF THE WAVE INLAND HOWEVER SHOULD
SUPPRESS ACTIVITY...AND HAVE KEPT POPS JUST BELOW NORMAL (40%)
SUNDAY.

DRIER AIR CONTINUES OVER THE AREA ON MONDAY AS HIGH PRESSURE
CONTINUES TO BUILD INTO THE SOUTHEAST U.S. SURFACE RIDGE REMAINS TO
OUR NORTH THROUGHOUT THE REST OF THE EXTENDED...AND HAVE CONTINUED
AT OR JUST BELOW NORMAL POPS THROUGH WEDNESDAY. TEMPS WILL BE
WARMING UP THROUGHOUT THE START OF THE WORK WEEK...INTO THE MID 90S
BY TUES/WED.

&&

.MARINE...WINDS AND SEAS WILL REMAIN BELOW HIGHLIGHT CRITERIA
TONIGHT AND THROUGH FRIDAY...EXCEPT IN THE VICINITY OF
THUNDERSTORMS. A TROPICAL WAVE WILL POSSIBLY MOVE TO THE SOUTH OF
THE COASTAL WATERS DURING THE WEEKEND AND BRINGING AN INCREASE IN
WINDS TO NEAR ADVISORY LEVELS. BUT IT IS TOO EARLY TO KNOW HOW CLOSE
TO THE AREA THE WAVE WILL BE OR HOW MUCH INFLUENCE IT WILL HAVE ON
THE OVERALL WEEKEND WEATHER CONDITIONS. STAY TUNED FOR THE LATEST
FORECASTS AND BULLETINS FROM YOUR NATIONAL WEATHER SERVICE IN RUSKIN
FL.

&&

AVIATION...SURFACE HIGH PRESSURE OVER THE AREA ALONG WITH PLENTY OF
AVAILABLE MOISTURE MEANS ANOTHER DAY WITH SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING ALONG THE SEA BREEZE BOUNDARIES...WITH VERY
SLOW MOVEMENT OF THESE STORMS EXPECTED AFTER THEY DEVELOP. WERE
CURRENTLY SEEING ACTIVITY ALONG THE COAST NEAR ALL TAF SITES...AND
HAVE GONE AHEAD AND INCLUDED TEMPO GROUPS THROUGH THE EVENING HOURS
EVERYWHERE. HAVE SEEN SOME LOWER CEILINGS WITH THE STRONGER
SHOWERS...AND THIS WILL LIKELY BE THE CASE IN AND AROUND ANY OF THE
THUNDERSTORMS.

ACTIVITY SHOULD DIMINISH OR AT LEAST MOVE AWAY FROM THE TERMINALS
AROUND/JUST AFTER SUNSET (FOCUSED MORE INLAND LATER). WILL REMOVE
VCTS WORDING FROM TAFS AFTER 02Z (10PM). VFR CONDITIONS EXPECTED
OVERNIGHT.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  90  75  91 /  30  50  30  50
FMY  75  91  75  92 /  30  50  30  50
GIF  75  92  73  93 /  30  50  30  50
SRQ  76  90  76  91 /  30  50  30  50
BKV  72  91  72  92 /  30  50  30  50
SPG  79  89  78  90 /  30  50  30  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...22/AR
LONG TERM/AVIATION...23/MCNATT
Hazardous weather outlook, Aug 12, 5:49 AM EDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
549 AM EDT WED AUG 12 2009

FLZ039-042-043-048>052-055>057-060>062-065-121500-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
549 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
HIGH PRESSURE RIDGING ACROSS THE AREA WILL ALLOW FOR SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE AREA THAT WILL
FORM ALONG SEA BREEZE AND OUTFLOW BOUNDARIES. STRONGER STORMS WILL
BE CAPABLE OF PRODUCING GUSTY WINDS...FREQUENT DEADLY LIGHTNING
AND BRIEF HEAVY DOWNPOURS CAUSING LOCALIZED FLOODING. WHEN SKIES
DARKEN...MOVE INDOORS. IF THERE IS TIME...UNPLUG APPLIANCES AND
ELECTRICAL EQUIPMENT. WAIT UNTIL THE STORM ENDS BEFORE USING THE
TELEPHONE OR RUNNING WATER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING AS MOISTURE AND INSTABILITY INCREASE ACROSS
THE AREA THROUGH FRIDAY. A TROPICAL WAVE IS THEN EXPECTED TO PASS
BY TO THE SOUTH OF THE STATE AND ALLOW FOR MORE CONVECTION OVER
THE WEEKEND. GUSTY WINDS...FREQUENT DEADLY LIGHTNING AND HEAVY
RAINS WILL CONTINUE TO BE THE PRIMARY HAZARDS FROM STRONGER
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

COLSON

In the hours before

Special weather statement, Aug 12, 12:01 PM EDT, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1201 PM EDT WED AUG 12 2009

FLZ050-121645-
PINELLAS-
1201 PM EDT WED AUG 12 2009

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN AND CENTRAL PINELLAS
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
STATIONARY...WILL AFFECT THE MENTIONED AREA INCLUDING SAINT
PETERSBURG...LEALMAN...GULFPORT AND TREASURE ISLAND

...UNTIL 1245 PM EDT.

GUSTY WINDS UP TO 40 MPH ARE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2798 8277 2797 8264 2795 8273 2791 8264
      2790 8263 2788 8259 2769 8266 2773 8270
      2774 8273 2771 8273 2786 8284
TIME...MOT...LOC 1601Z 101DEG 1KT 2785 8269
Special weather statement, Aug 12, 5:02 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
502 PM EDT WED AUG 12 2009

FLZ052-122145-
POLK-
502 PM EDT WED AUG 12 2009

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN POLK COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
NEARLY STATIONARY...WILL AFFECT POLK CITY...LAKE ALFRED...INWOOD AND
AUBURNDALE

...UNTIL 545 PM EDT.

GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2799 8160 2802 8196 2826 8193 2828 8166
TIME...MOT...LOC 2101Z 273DEG 2KT 2816 8183

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Tampa Bay, FL (KTBW), 12:00Z

9.3 hours before the tornado, 76 km from the path. August 12, 2009.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2009-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 3302 joules per kilogram, CIN -17, lifted condensation level 668 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2009-08-12The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 0 square meters per square second, 0 to 6 km bulk shear 12 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
3302 J/kg
Mixed-layer CIN
-17 J/kg
Surface CAPE
2097 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
12 kt
0-1 km bulk shear
1 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Tampa Bay, FL (KTBW), 00:00Z

2.7 hours after it, 76 km from the path. August 13, 2009.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2009-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2252 joules per kilogram, CIN -15, lifted condensation level 1094 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2009-08-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 49 square meters per square second, 0 to 6 km bulk shear 4 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2252 J/kg
Mixed-layer CIN
-15 J/kg
Surface CAPE
4499 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
4 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.7 K/km

Open this sounding in Storm Lab

The surface observations

Winter Haven (Asos) (GIF), 5 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:53 UTC9368190° 6 kt1014.9
20:50 UTC87.871.6200° 17 kt211014.6TS
20:53 UTC8671200° 17 kt211014.6TS
21:11 UTC80.673.4240° 13 kt271014.6+TSRA
21:16 UTC80.673.4280° 14 kt1015.2+TSRA
21:23 UTC78.875.2300° 20 kt261014.9-TSRA BR
21:39 UTC78.873.4290° 8 kt181015.2TS
21:53 UTC8074240° 7 kt1014.6TS
22:37 UTC75.269.8300° 6 kt1015.2
22:53 UTC7669300° 4 kt1015.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Tampa radar (KTBW), 76 km away, was scanning. The volume nearest the touchdown began at 21:20 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2009 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of August 12, 2009

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 122:00 PM EDTEF0Horry, SC1.140$13,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.